Thunderstorm Wind, Scotts Bluff
- When
- June 15, 4:34 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.870, -103.590
KBFF reported 61 mph gust.
Severe thunderstorms impacted the southern Nebraska panhandle the evening of June 15th. The primary impact was strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms impacted the southern Nebraska panhandle the evening of June 15th. The primary impact was strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 15, 12:45 PM MST, 3 hours 49 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 145 PM MDT Sun Jun 15 2025 .KEY MESSAGES... - Another round of scattered strong to severe thunderstorms is expected this afternoon and evening over the High Plains. - Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for isolated to scattered strong to severe thunderstorms and locally heavy rainfall. - Warm to hot temperatures are expected through Monday before a modest cool down on Tuesday. Well above average temperatures are expected to return late in the week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 145 PM MDT Sun Jun 15 2025 The stubborn stormy weather pattern continues today across the area. GOES water vapor imagery shows an area of increased midlevel moisture moving over Carbon and Albany counties this afternoon with mostly clear skies over the High Plains. This is kicking up ahead of a broad but subtle upper level shortwave moving across the Northern Rockies over the top of the strong upper level ridge today. Temperatures are surging to some of the hottest values of 2025 so far across the area under the axis of the ridge. A few locations are already pushing 90F and should crest in the lower 90s early this afternoon. The CIN that reduced our severe weather potential yesterday is still in place today, but it is noticeably weaker than it was 24 hours ago, particularly over the Nebraska panhandle. This is likely coming from an elevated dry mixed layer positioned on top of a slightly more moist near surface boundary layer. The warmer temperatures in the near surface layer combined with improved moisture flow with steady southerlies over the Nebraska panhandle are likely why the CIN is slightly weaker. Vertical wind shear has also come up slightly thanks to the approaching shortwave to our northwest. Overall, this points to another round of scattered strong to severe thunderstorms this afternoon and evening. Cumulus activity is already pushing up across southeast Wyoming, but probably will take another 1-2 hours to get going. The stronger CIN and weaker instability may cause storms to struggle initially until they encounter a more favorable environment over the Nebraska panhandle. While there is the potential for a low-end scenario similar to what we saw yesterday, the probability of this failure mode is lower than what it was yesterday. The main concerns are strong, gusty winds and isolated large hail once again, but there is sufficient low-level wind shear to get a quick tornado spin-up. Showers and storms should depart fairly quickly by around 9PM this evening and lead to partly cloudy skies overnight as a few mid-level clouds drift through the area. Monday will another round of severe storm potential across the area, but the setup looks different from what we saw the last several days. Today's shortwave ejecting east of the Rockies well to our north will push in a weak surface high from the northeast Monday morning, replenishing the low-level moisture up to the Laramie Range. Meanwhile, a stronger upper level shortwave trough will begin to suppress the ridge and deliver improved upper level moisture above 500-mb with a modest tap from the Pacific. As a result, expect stronger deep layer shear along with much higher precipitable water values climbing closer to the climatological 90th percentile. Southwest flow ahead of the trough will also produce modest overrunning lift across the area. A dry layer is still expected around 700-mb which will likely provide another modest cap through much of the daytime hours. There is then the same uncertainty in whether the cap will break and allow for strong to severe thunderstorms to develop, but the environment looks fairly potent for any storm that manages to break through. A second phase will continue late into Monday evening or even after midnight as isentropic lift continues and helps to moisten the elevated mixed layer. This will lead to an unusually potent severe weather environment well into the evening hours. Without the diurnal lift, coverage may be limited, but the environment could support isolated supercell thunderstorms. The stalled frontal boundary will surge westward late Monday night, bringing higher surface dewpoints into the valleys of Carbon and Albany county by Tuesday morning and possibly some fog along the Laramie range and/or the Cheyenne ridge. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 145 PM MDT Sun Jun 15 2025 The trough passage on Monday sets us up for severe weather chances on Tuesday. Model guidance (3 globals) depict some cyclogenesis occurring Tuesday developing from this passage. If cyclogenesis occurs this will likely provide enough synoptic support to kick start some storm development in the afternoon. However, we will have a little bit less energy but a little more moisture to play with on Tuesday. MUCAPE is set at 2000 joules with 1800 of that being MLCAPE. Model soundings are showing a very pronounced inverted V sounding indicative of severe winds with 687 joules of DCAPE. Once again our effective shear is a little lower with a progged speed of 26 knots. Again there are a couple progged lobes of vorticity allowing some enhancement of the storms as well. SPC has us in a marginal risk for severe weather on Tuesday. Wednesday, A broad ridge sets up over us and turns the heat back up into the 80's for Wednesday. The models have taken CAPE and vorticity lobes out of our area in today's model runs. Makes sense for the setup as the subsident flow under a ridge suppresses almost all convection. There is still a weak shortwave that passes through the intermountain west. However, given the westerly flow and increased subsidence we look to be getting a few more clouds to possibly develop and a maybe a slight breeze. This ridge is expected to last through at least Friday and possibly Saturday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1248 PM MDT Sun Jun 15 2025 Another round of widely scattered strong to severe thunderstorms is expected this afternoon and early evening. Activity will develop in WY around 2PM, and may bring lightning and gusty winds to WY terminals in the mid to late afternoon. A brief VIS reduction is possible if a storm goes directly over a terminal. Confidence is fairly low so this is handled with PROB30 groups. Storms will move across the Nebraska panhandle around 5PM to 9PM with a higher probability of thunderstorm impacts at NE terminals. Strong, gusty, and erratic winds along with frequent lightning and a VIS drop in moderate to heavy rainfall are possible. Additionally, storms may bring isolated hail. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MN LONG TERM...MM AVIATION...MN
Hazardous Weather Outlook National Weather Service Cheyenne WY 150 PM MDT Sun Jun 15 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-162000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 150 PM MDT Sun Jun 15 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Another round of scattered strong to severe thunderstorms is expected this afternoon and evening over the High Plains. Storms will have the potential to produce strong winds and isolated large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Coverage of showers and thunderstorms will increase for Monday and Tuesday with continued potential for isolated to scattered strong to severe thunderstorms and locally heavy rainfall. - Warm to hot temperatures are expected through Monday before a modest cool down on Tuesday. Well above average temperatures are expected to return late in the week. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Cheyenne WY
302 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Non-Tstm Wnd Gst 5 W Laramie 41.32N 105.67W
06/15/2025 M58 MPH Albany WY ASOS
KLAR gusty 58 mph under a gusty shower.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
304 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Non-Tstm Wnd Gst 5 W Laramie 41.32N 105.67W
06/15/2025 M58 MPH Albany WY ASOS
Corrects previous non-tstm wnd gst report
from 5 W Laramie. KLAR gusted 58 mph under a
gusty shower.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
318 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Non-Tstm Wnd Gst 5 W Laramie 41.32N 105.67W
06/15/2025 M75 MPH Albany WY ASOS
KLAR briefly gusted 75mph under a gusty
shower over the airport.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
401 PM MDT Sun Jun 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Non-Tstm Wnd Gst 11 SSE Garrett 41.97N 105.52W
06/15/2025 M52 MPH Albany WY Mesonet
Mesonet site at Dodge Creek gusted 52mph.
&&Special Weather Statement
National Weather Service Cheyenne WY
458 PM MDT Sun Jun 15 2025
WYZ108-118-119-152345-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
458 PM MDT Sun Jun 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES THROUGH 545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gun Barrel, or 28 miles northeast of Cheyenne, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gun Barrel and Meriden Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4136 10460 4157 10454 4156 10415 4129 10421
TIME...MOT...LOC 2257Z 280DEG 15KT 4147 10447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MMSpecial Weather Statement
National Weather Service Cheyenne WY
527 PM MDT Sun Jun 15 2025
WYZ119-160000-
East Laramie County WY-
527 PM MDT Sun Jun 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LARAMIE COUNTY
THROUGH 600 PM MDT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Panorama Point, or 27 miles
southwest of Kimball, moving southeast at 35 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of southeastern
Laramie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 10419 4110 10411 4100 10406 4100 10417
TIME...MOT...LOC 2326Z 336DEG 28KT 4104 10412
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MoseThe Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
KBFF reported 61 mph gust.
Storm Chaser reporting ping pong ball sized hail in Dix.
Storm chaser estimating 60 mph winds with half inch hail.
Mesonet near Brownson reported a 62 mph gust.
Emergency manager estimated gusts of 60 mph.
KSNY reported 58 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262673, 1262671, 1262674, 1262675, 1262676, 1262677.